Tongue hyperpigmentation during interferon therapy

Authors


Nadir Goksugur, M.D., Izzet Baysal Medical Faculty, Department of Dermatology, 14280 Golkoy, Bolu, Turkey. Email: nadirgo@yahoo.com

Dear Editor,

Chronic hepatitis C virus (HCV) infection has been reported in association with some cutaneous disorders such as lichen planus, vasculitis and porphyria cutanea tarda.1 Also, there have been many cutaneous side-effects of interferon (IFN) treatment such as vasculitis, transient alopecia and trichomegaly.2 It seems that combination IFN and ribavirin (RBV) causes more toxic skin reactions than IFN alone.3 Here, we report a woman who developed tongue hyperpigmentation during pegylated (PEG)-IFN-α2b and RBV treatment for HCV infection. Mucosal, especially the tongue hyperpigmentation associated with IFN and RBV treatment for HCV infection is rare and has been reported in only 15 patients to date.4,5

A 54-year-old woman had been diagnosed with chronic active hepatitis C 2 months prior. The liver biopsy was done and histological activity index (HAI) was 11 and fibrosis score was 2. PEG-IFN-α2b (1.5 mcg/kg once weekly) and RBV (1 g daily) treatment was started. Two months after the treatment was started, she presented with tongue hyperpigmentation (Fig. 1) and angular cheilitis. The patient was dark-skinned and we did not find any other clinical features associated with mucosal pigmentation such as smoking, systemic diseases or exposure to potential medications. Pigmentation was asymptomatic except for a slight burning sensation. Therefore, we did not make any change in treatment course and pigmentation persisted.

Figure 1.

 Angular cheilitis and hyperpigmentation on the lateral aspects of the tongue.

The mechanism of IFN-induced pigmentation is not clearly known, but it has been postulated that IFN may upregulate melanocyte-stimulating hormone receptors on melanocytes, hence causing an increase in melanin production.6,7 Clinicians treating HCV-infected patients need to be aware of this uncommon complication, especially in dark-skinned patients.

Ancillary